Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Lubbock, TX

February 19, 2018Castro County, Parmer County, Swisher County, Texas

NWS Lubbock, TX issued this red flag warning at Feb 19, 2018, 4:08 AM CST for Castro County, Parmer County, Swisher County, Texas. It took effect at Feb 19, 2018, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2018, 4:08 AM CST (10:08 UTC)
In effect from
Feb 19, 2018, 12:00 PM CST
Expired
Feb 19, 2018, 7:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Castro County, TX, Parmer County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS84 KLUB 191008
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
408 AM CST Mon Feb 19 2018

TXZ021>023-200100-
/O.NEW.KLUB.FW.W.0005.180219T1800Z-180220T0100Z/
Parmer-Castro-Swisher-
408 AM CST Mon Feb 19 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR THE FAR SOUTHWEST TEXAS PANHANDLE FOR STRONG
WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CST this
evening. 

* Wind...Southwest at 25 to 35 mph, with gusts to 45 mph.

* Humidity...Falling to around 30 percent.

* Fuels...Dry to critically dry.

* Impacts...Any fires that develop could spread fast. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
962 
WWUS84 KLUB 200113
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
713 PM CST Mon Feb 19 2018

TXZ021>023-200215-
/O.EXP.KLUB.FW.W.0005.000000T0000Z-180220T0100Z/
Parmer-Castro-Swisher-
713 PM CST Mon Feb 19 2018

...RED FLAG WARNING HAS EXPIRED across the far southwest Texas
Panhandle...

Wind speeds will continue to gradually subside during the evening
and relative humidity will also gradually increase. This will
diminish the risk for rapidly spreading wildfires. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 19, 3:50 AM CST, 18 minutes earlier.

Area forecast discussion, Feb 19, 3:50 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
350 AM CST Mon Feb 19 2018

.DISCUSSION...
Impressive precipitable water anomalies as great as 250% of
normal were in place over much of the region this morning within
rich southerly flow. Unfortunately, saturated ascent processes
were rather scant with only a few elevated showers noted in our
southeast counties along the edge of a stout low level jet. This
activity should make a hasty departure east of Highway 83 before
daybreak ahead of another windy day for much of the region.
Amplifying downslope winds this afternoon will serve to focus a
modest dryline near or just east of our far eastern column of
counties. However, the environment immediately near the dryline
looks too hostile for thunderstorms given too much CINH and
copious high clouds. This theme should change tonight as the
dryline retreats onto the Caprock ahead of an upper impulse with
increased cyclonic SW flow, all accompanied by a subtropical jet
streak. Expectation is for thunderstorms (largely elevated in
nature) to develop toward sunset in the western Permian Basin
and expand NE into our segment of the Rolling Plains. Prospects
for severe in our region are very low given generally poor lapse
rates throughout the cloud-bearing layer, but this is not the case
farther south and east.

Southwest flow aloft remains intact on Tuesday in advance of a
sharp cP airmass expected to accelerate south into our region
Tuesday night. This front is already entering the OK Panhandle
this morning, but is progged to stall in the northern TX Panhandle
this afternoon before receiving new life on Tuesday. This front
presents an opportunity for widespread post-frontal stratus and
even freezing drizzle at times Wednesday morning before temps
rebound above freezing. Another SW flow upper impulse by early
Thursday is gaining more credibility among the global models and
06Z NAM for scattered to widespread precipitation. Bumped PoPs
upward region wide to reflect this trend, while also inserting
some freezing rain mention Thursday morning until the shallow cold
layer erodes. Confidence in accumulating ice is very low at this
time and will hinge upon the durability of the shallow cold air.

For Friday and Saturday, models and ensembles agree well in
minoring out a western CONUS trough as it overspreads the
southern High Plains. This may host additional PoPs both days
mainly off the Caprock before deeper and drier westerly flow
overwhelm the region on Sunday behind the trough.

.FIRE WEATHER...
With the recent application of a more flexible fire weather
guideline for many TX and OK NWS Offices, we have issued a Red
Flag Warning for Parmer, Castro and Swisher Counties today due to
strong SW winds combining with 80-90% ERC values. Although minimum
RH values are only expected to fall to around 30% in these areas,
the general lack of recent soaking rains north of a Muleshoe to
Plainview to Silverton line could foster wildfire growth
especially given the enhanced SW winds with gusts to 45 mph at
times.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, Feb 19, 4:06 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
406 AM CST Mon Feb 19 2018

TXZ021>044-201015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
406 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today for Parmer, Castro and
Swisher Counties from 11 AM until 7 PM. Southwest winds this
afternoon could reach sustained speeds of 30 mph or higher on the
Caprock, and result in blowing dust at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light freezing rain is possible at times on Thursday morning over
much of the region before temperatures rise above freezing in the
afternoon.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 11:49 AM CSTWind AdvisoryLUBBailey, Castro, Cochran, Lamb, Parmer7 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.